We would like to share ideas on new evidence of abnormal thyroid function following the COVID-19 vaccination. Lastra et al. noted that Graves’ disease might occur after SARS-CoV-2 vaccination and noted that adjuvants might induce disorder. Recently, there have been some reports on thyroid problems following vaccinations. We agree that the adjuvant might cause alteration of the immune system and cause thyroid problems. Nevertheless, there might also be other possible pathomechanisms. Pathophysiologically, administration of the COVID-19 vaccine results in increased blood viscosity and might cause hyperviscosity. If hyperviscosity occurs, it can result in an aberrantly increased thyroid hormone level. It is interesting to have a further study on thyroid function among healthy and thyroid patients who receive the COVID-19 vaccination.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Lastra OV, Navarro AO, Domiguez MPC, Medina G, Valadez TIS, Jara LJ. Two cases of Graves'disease following SARS-CoV-2 vaccination:An autoimmune/inflammatory syndrome induced by adjuvants Thyroid. 2021 doi: 10.1089/thy. 2021.0142
2. Joob B, Wiwanitkit V. Expected viscosity after COVID-19 vaccination, hyperviscosity and previous COVID-19 Clin Appl Thromb Hemost. 2021;27:10760296211020833
3. Tamagna E, Hershman J, Premachandra BN. Circulating thyroid hormones in a patient with hyperviscosity syndrome Clin Chim Acta. 1979;93:263–8